Long term memory loss

Posted by aarniek @aarniek, Apr 7, 2019

After 3 years of non stop symptoms,mostly physical,from a cold turkey from 8 mg lorazapam,i lost all my long term memory! I need to know it will come back,so has anyone out there lost their long term memory and had it return?( short term memory is good).Please let me know as we acquire memories we can share with our family & friends and with no memories ,i don’t even remember my family or friends. Acquired intelligence and knowing how things work,are not affected either! I am now past 6 years since stopping my benzo.

You might find some information on the forum https://www.survivingantidepressants.org/ they have an amazing group of people. They have a sub forum for ‘benzo’. HTH

REPLY

Thanks and I am a member of this and several other benzo sites and NOT ONE person on any of the withdrawal sites lost all long term memory! Short term memory is the one mentioned! In my case it was not an issue until year 4 off the lorazapam,totally unexpected and my neurologist says I lost access to it ,not that that is any different,but it’s really terrible,living 82 years and having no past,no family memory’s ,no work memory‘s( must have been exciting as I worked on the moon landing and the space shuttle) and no memory of even my brother‘s or family.

REPLY
@aarniek

My neurologist is clueless when it comes to protracted acute benzo withdrawal,(PAWS) so my GP should not be expected to know more,- he is dumbfounded and has witnessed my uncontrollable shacking ,has to help me in & out of his place,so if he could help ,i think he would.Other than family and a few close friends,i dont think anyone including my doctors think anything but its a mental thing as no one that i have met in real life knows about what a cold turkey from a strong benzo can do to a person.

Jump to this post

I can't remember what drug I was on but when I had to be allergy tested they said I had to stop the medications. The second medication I was taking was clonazepam. So I stopped and was sick for five days, and have had brain zaps since and it never went away.

REPLY
@dablues

I can't remember what drug I was on but when I had to be allergy tested they said I had to stop the medications. The second medication I was taking was clonazepam. So I stopped and was sick for five days, and have had brain zaps since and it never went away.

Jump to this post

God. I remember brain zaps. Many, many years ago I was on Effexor for a couple of months. It made me feel horrible – worse than the depression it was supposed to treat. I weaned myself off – likely too slowly. The brain zaps went on for months afterward. I felt like I had some sort of scifi electrical storm happening in my head…

REPLY
@merpreb

@aarniek– Good morning. I'm so sorry that you are having this sudden loss of memory. It has to be petrifying. I would seek another neurologist if I were you. Did you ask him what might have caused this, what does he suggest should be done about it? Can you speak up to him and ask these questions?

Jump to this post

Other than telling me I only lost access to it,he said nothing even after I asked if it could be due to a mini stroke,plus he has done 4 MRI’s and said they showed the same brain damage,nothing changed!( I had a skul fracture in 2011 and 3 concussions from blacking out while on the 8 mg daily lorazapam.).

REPLY

6 months ago I had no memories to share, however it was my short-term memory that was more acutely affected. I forgot my social security number, etc I will tell you after starting a taper, I feel my mind and my strength coming back. It hasn't been as long as you have described, but healing does take time. I have read horror stories about people coming off benzodiazepines and being bedridden. I tried to remain grateful for what I do have, because it could be me in bed completely dependent on others to care for me. If I were you, I would definitely ask for some testing or a CAT scan to see if there is a stroke undetected. (I also had a stroke at the age of 42). You are in my prayers.

REPLY

Hi …. like stephanie, I have short-term memory loss from taking a statin. I'm slowly tapering off of it myself because at times I can't even remember my own telephone number. Re. long term memory loss ….. from the time I was about 4 or 5 to about 15, I remember nothing. My home was totally abusive in every form and being an only child, I was the one who always was the "rotten little S.O.B." Think about your background …. maybe you had incidents which were traumatizing …. abuse like sexual, physical, psychological?
abby

REPLY
@sunshine45

I’ve never been able to remember anything from my childhood up to 12-13 years old (19 years old now) and was wonder if long term memory loss is even possible at my age? I drowned when I was 3 and was underwater for 3 mintues and was unconscious and was wondering if side effects could even occur after that? I don’t remember even bits or pieces it’s like that part of my life never happened I’ve tried multiple ways to help me get memory back but nothing has ever worked.

Jump to this post

Are you working with a neurologist?

REPLY
@amberpep

Hi …. like stephanie, I have short-term memory loss from taking a statin. I'm slowly tapering off of it myself because at times I can't even remember my own telephone number. Re. long term memory loss ….. from the time I was about 4 or 5 to about 15, I remember nothing. My home was totally abusive in every form and being an only child, I was the one who always was the "rotten little S.O.B." Think about your background …. maybe you had incidents which were traumatizing …. abuse like sexual, physical, psychological?
abby

Jump to this post

Dear harpist,

I too have short term memory loss from a medication that a doctor had prescribed. I am now tapering off of it.

I am so grateful to a doctor who has written a daily, weekly plan for me to slowly decrease the Prescribed drug I was taking. I follow it!

I bought a pill case with days of the week on each section. I fill the pill case with the amount of pills or halves of pills that I should take each day. You can buy ‘days of the week‘ pill cases in most pharmacies.

Without this daily plan I would find it difficult to stop taking this med! Stopping some medications too quickly can also cause unwanted effects.
———-
I was a special education teacher and I taught a little girl who had experiences similar to yours. We surrounded her with support (school social worker, psychologist)but we had to report the family to child services. {We were mandated reporters}. My student was hospitalized.
I visited her. She was finally safe.

Years later I received a letter from her Mother who thanked me(and the team) for reporting her!
She got rid of the boyfriend and drugs
and wished me “the best life that any teacher could have”. I still have that letter. It is worth a million dollars to me.

I will remember you in my prayers. Please do the same for me.

REPLY

What a beautiful Teacher you must be, and I will remember you in my prayers, all the best to you

REPLY
@helenfrances

Dear harpist,

I too have short term memory loss from a medication that a doctor had prescribed. I am now tapering off of it.

I am so grateful to a doctor who has written a daily, weekly plan for me to slowly decrease the Prescribed drug I was taking. I follow it!

I bought a pill case with days of the week on each section. I fill the pill case with the amount of pills or halves of pills that I should take each day. You can buy ‘days of the week‘ pill cases in most pharmacies.

Without this daily plan I would find it difficult to stop taking this med! Stopping some medications too quickly can also cause unwanted effects.
———-
I was a special education teacher and I taught a little girl who had experiences similar to yours. We surrounded her with support (school social worker, psychologist)but we had to report the family to child services. {We were mandated reporters}. My student was hospitalized.
I visited her. She was finally safe.

Years later I received a letter from her Mother who thanked me(and the team) for reporting her!
She got rid of the boyfriend and drugs
and wished me “the best life that any teacher could have”. I still have that letter. It is worth a million dollars to me.

I will remember you in my prayers. Please do the same for me.

Jump to this post

Thank you. Do you mind sharing the short term memory you stopped. Is it station rd?

REPLY

Does anyone have any experience using amitriptyline – Elavil? I have heard that this causes dementia in older adults which makes me afraid to use it.

REPLY
Please sign in or register to post a reply.